CVS Health® is dedicated to helping communities address and prevent prescription drug abuse, which is why we've worked to increase access to naloxone.
Available without a written prescription in most states, naloxone, also known as NARCAN®, is a safe and effective antidote to opioid overdoses. CVS Pharmacy® locations in most communities have naloxone on hand and can dispense it the same day or ordered for the next business day.
Available as an injection or nasal spray, naloxone works by blocking or reversing the effects of opioids.
Given the rapid rise of opioid overdoses, many state governments have responded by allowing local pharmacies to dispense naloxone without a written prescription. This helps caregivers, concerned loved ones, first responders and patients get naloxone more easily.
We support the opportunity to provide naloxone to those who would benefit from having it on hand during an emergency.
Where to get naloxone
Naloxone is available without a prescription in most states. For a complete list of states where naloxone is available without a prescription, click here.
If you would like to purchase naloxone, simply ask a pharmacy team member at any one of the CVS Pharmacy locations in the state.
If you live in a state where a prescription is needed, don't hesitate to ask your primary care physician.
Once you get naloxone, put it in an easily accessible place, tell your family and friends where it is, and learn how to use it.
How to respond to an overdose using naloxone
5 steps that could help bring a friend or loved one back from an overdose.1
Step 1: Identify the overdose.
Opioids suppress the body's urge to breathe. If someone is not breathing or is struggling to breathe, try calling the person's name and rubbing your knuckles on his or her chest. If there's still no response, he or she could be experiencing an overdose.
Other signs of overdose are blue or pale skin color, small pupils, low blood pressure, slow heartbeat, slow or shallow breathing, snoring sound, and gasping for breath.
Step 2: Call 9-1-1.
After identifying an overdose, get help as quickly as possible. Call 9-1-1. Make sure to say the person is unresponsive and not breathing or struggling to breathe. Give a clear address and location.
Step 3: Give rescue breaths.
Giving oxygen can save someone experiencing an overdose. Perform basic CPR:
Make sure nothing is in the person's mouth that is blocking breathing.
Place one hand on the person's chin and tilt head back. Pinch his or her nose closed with the other hand.
Administer 2 slow breaths and look for the person's chest to rise.
Continue administering 1 breath every 5 seconds until the person starts breathing on his or her own.
If the person is still unresponsive after repeating for 30 seconds, you can give naloxone.
Step 4: Give naloxone.
Follow the instructions for the form of naloxone you have — injectable or nasal spray. Don't forget to give rescue breaths while you get ready.
After giving naloxone, continue giving rescue breaths, 1 breath every 5 seconds. If the person is still unresponsive in 2 to 3 minutes, you can give a second dose of naloxone. Continue breaths until emergency responders arrive.
Step 5: Stay until help arrives.
Stay to make sure the person:
Doesn't go into withdrawal
Doesn't take more opioids, which could send him or her back into overdose
Doesn't go back into overdose and need additional doses of naloxone
Doesn't experience rapid or irregular heartbeat, chest pain, seizures, sudden stopping of the heart, hallucinations or loss of consciousness, all of which require immediate medical attention
If you or a loved one is having withdrawal symptoms, seek help at the nearest emergency room.
If you or a loved one is considering in-patient treatment, check with your insurance company for a list of recommended participating providers or call your county health department clinic for local treatment resources.
For additional information, tools and advice, visit:
Over 26,500 opioid overdoses in the U.S. were reversed by laypersons using naloxone, from 1996 to 2014.2
Frequently asked questions
Naloxone is an antidote for opioid overdose. In an overdose, opioids can cause difficulty breathing and sedation, potentially resulting in death. Naloxone is a medication that reverses these effects.
Naloxone only works if opioids are present in the body and has no effect if they're not. It doesn't work on other drugs or alcohol. Naloxone usually takes effect in 2 to 3 minutes and lasts 60 to 90 minutes.
Hydrocodone (Vicodin®, Norco®)
Morphine (MS Contin®)
Oxycodone (Percocet®, OxyContin®)
Naloxone is an antidote for opioid overdose. In an overdose, opioids can cause difficulty breathing, sedation, potentially resulting in death. Naloxone is a medication that reverses these effects.
Naloxone only works if opioids are present in the body, and has no effect if they are not. It does not work on other drugs or alcohol, and cannot get you high. Naloxone usually takes effect in 2 to 3 minutes and lasts 60 to 90 minutes.
Naloxone is a safe medication with no abuse potential. Side effects, beyond the opioid withdrawal some people experience, are rare.
Naloxone should be given to someone experiencing an opioid overdose.
Overdose death can occur over 1 to 3 hours, allowing time to take life-saving actions. Overdose most often occurs when people take a large or increased amount of opioids, mix opioids with alcohol or other drugs, or have had recent changes in tolerance levels.
If someone isn't responding, not breathing or is struggling to breathe, he or she may be experiencing an overdose and it's time to begin the steps of naloxone administration.
Signs of overdose can include:
Gasping for breath
Not breathing or struggle to breathe
Blue or pale skin color
Low blood pressure
If you suspect that someone is experiencing an opioid overdose, follow the steps above.
There are 2 primary ways of administering naloxone:
1. Into the nose with intranasal spray
Hold the NARCAN Nasal Spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle. Tilt the person's head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the person's nose. Press the plunger firmly to give the dose of NARCAN Nasal Spray.
Remove the NARCAN Nasal Spray from the nostril after giving the dose. Move the person on their side (recovery position) after giving NARCAN Nasal Spray. Watch the person closely. If the person does not respond by waking up, to voice or touch, or breathing normally another dose may be given. NARCAN Nasal Spray may be dosed every 2 to 3 minutes, if available. Repeat above steps using a new NARCAN Nasal Spray to give another dose in the other nostril. If additional NARCAN Nasal Sprays are available, repeat above steps every 2 to 3 minutes until the person responds or emergency medical help is received.
Naloxone can also be given with a foam tip (nebulizer, adapter or atomizer) that is put on a syringe and then placed into the nostril. Using the foam-tip formulation, instructions are to spray HALF of the syringe's contents into each nostril, emptying the full dosage of nalaxone after one use.
2. Into the muscle through intramuscular injection
The naloxone should be injected into the upper arm muscle (the deltoid) or the outer thigh. In an emergency, it is safe to inject through clothing.
Naloxone loses its impact over time and excess heat, cold and exposure to sunlight. Expired naloxone will not hurt the victim but probably does not work as well as new naloxone.
1. Primary source: University of Rhode Island College of Pharmacy
2. Centers for Disease Control and Prevention (2015), Opioid Overdose Prevention Programs Naloxone to Laypersons — United States, 2014 Morbidity and Mortality Weekly Report 64(23);631–635. Available at https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6423a2.htm accessed 2/26/18.